Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 1997, 4:10 PM CDT for Gaines County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 10, 1997, 4:10 PM CDT (21:10 UTC)
- Expired
- Apr 10, 1997, 5:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 4:50 PM CDT | Hail 1.75 | Seminole, TX | |
| Apr 10, 5:21 PM CDT | Tornado F1 | Seminole, TX | The first tornado of this supercell formed just south of U.S. Highway 180 and moved to the ENE for much of its life, then veered sharply to the north as it roped-out crossing the highway. Two telephone poles were downed along the highway--one holding a transf |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 102111 RRA SVRMAF TXC165-102215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 410 PM CDT THU APR 10 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...GAINES COUNTY AT 409 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 11 MILES NORTHEAST OF SEMINOLE OR 7 MILES SOUTHWEST OF LOOP MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... LOOP AND ASHMORE. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. $$ FAGEN/MURDOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:47 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 10, 2:47 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 246 PM CDT THU APR 10 1997 ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE CWA WITH ADAP INDICATING LI'S TO MINUS 6 WITH VERY LITTLE CAP IN A PLACE. FORECAST SOUNDINGS ACROSS WEST TEXAS SUGGEST CAPES TO 2000-2500 J/KG PER COORD WITH SPC. MEANWHILE DRYLINE IS CLOSE TO MTNS ATTM...HOWEVER WINDS AT GDP AND DWPTS SUGGEST DRYLINE IS BEGINNING TO MOVE E AND STILL EXPECT IT MOVE CLOSE TO MIDLAND BY EARLY EVENING. WARMEST TEMPS ATTM ARE IN WINKLER COUNTY SUPPORTING VERTICALLY ENHANCED CU FIELD AND BELIEVE IT IS JUST A SHORT MATTER OF TIME BEFORE TSTMS BEGIN TO RAPIDLY DEVELOP IN THIS AREA. LOW CLOUDS STILL IN PLACE ACROSS ERN HALF OF THE CWA AND CONVECTION IS LESS LIKELY ATTM AND SPC HAS RECENTLY ISSUED A TORNADO WATCH. CONVECTIVE THREAT WILL BE INCREASING FURTHER E HOWEVER AS CLOUDS ERODE ON WRN EDGE WITH DRYLINE AND UPPER TROF AXIS APPROACHING. SCATTERED MENTION OF SEVERE STILL WARRANTED TIL AROUND MIDNIGHT AS WINDS INCREASE ALOFT WITH MID-LEVEL DRYING WORKING INTO THE RGN AND AS ETA IS STILL FORECASTING CAPES TO 1500 J/KG BY 06Z. THEREAFTER MID-LEVEL TROF AXIS BEGINS TO SWING THRU SHIFTING WINDS TO THE W. THIS WILL ALLOW FOR COLD FRONT CURRENTLY IN THE TX PANHANDLE TO DROP S INTO THE PB BY TMRW AFTERNOON. ETA IS INDICATING MUCH COOLER TEMPS WITH PASSAGE OF THE MID-LEVEL TROF AND ASSOCD PAC COLD FRONT. TEMPS DIFFICULT DO TO TIMING OF FROPA AND WILL GO SLIGHTLY BELOW FWC AND ABOVE ETA AS SIGNIFICANT DOWNSLOPE WARMING OCCURS IN ADVANCE OF FRONT IN TX PANHANDLE. COORD WITH LBB AND SPC. MAF 48/63 40/10 CNM 43/70 10/0 MRF 39/66 10/0 P07 53/80 40/10 MURDOCH/BRITE
In the hours before
Special weather statement, Apr 10, 11:14 AM CDT, 4 hours 56 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-110500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1113 AM CDT (1013 AM MDT) THU APR 10 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING MAINLY EAST OF A LINE FROM CROSSROADS NEW MEXICO...TO ODESSA...TO FORT STOCKTON...TO SANDERSON. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY AND EAST OF THE DRYLINE AS DEWPOINT TEMPERATURES IN THE LOW TO MID 50S... STEEP MID-LEVEL LAPSE RATES...AND STRONG SURFACE HEATING WILL BE IN PLACE. UPWARD MOTIONS ACROSS WEST TEXAS WILL BE FURTHER ENHANCED BY THE APPROACH OF A TROUGH IN THE SOUTHERN BRANCH OF THE JET STREAM. FORECAST LOW LEVEL SHEAR PROFILES SUGGEST THE POTENTIAL FOR ISOLATED SUPER CELLS. AT THIS TIME THE MAIN THREAT APPEARS TO BE FROM LARGE HAIL...REMEMBER HOWEVER THAT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. RESIDENTS ACROSS THE OUTLOOK AREA SHOULD KEEP A CLOSE WATCH ON THE WEATHER AND PREPARE NOW FOR THE POSSIBILITY OF DANGEROUS WEATHER LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MURDOCH/YOUNG
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 34 min |
| Apr 9, 8:04 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 46 min |
| Apr 9, 9:41 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 49 min |
| Apr 10, 5:14 PM CDT | Tornado Warning | MAF | Gaines | 36 min |
| Apr 10, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 57 min |
| Apr 10, 5:50 PM CDT | Tornado Warning | MAF | Dawson | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.